Get access

Drug-induced thrombocytopenia in children

Authors

  • Jessica A. Reese MS,

    1. Department of Medicine, College of Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    2. Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    Search for more papers by this author
  • Loan P. Nguyen MD,

    1. Department of Medicine, College of Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    2. Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    Search for more papers by this author
  • George R. Buchanan MD,

    1. Center for Cancer and Blood Disorders, Children's Medical Center of Dallas, University of Texas Southwestern Medical Center, Dallas, Texas
    Search for more papers by this author
  • Brian R. Curtis PhD,

    1. Department of Medicine, Medical College of Wisconsin, Milwaukee, Wisconsin
    2. Platelet & Neutrophil Immunology Laboratory and Blood Research Institute, BloodCenter of Wisconsin, Milwaukee, Wisconsin
    Search for more papers by this author
  • Deirdra R. Terrell PhD,

    1. Department of Medicine, College of Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    2. Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    Search for more papers by this author
  • Sara K. Vesely PhD,

    1. Department of Medicine, College of Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    2. Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    Search for more papers by this author
  • James N. George MD

    Corresponding author
    1. Department of Medicine, College of Medicine, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    2. Department of Biostatistics and Epidemiology, College of Public Health, University of Oklahoma Health Sciences Center, Oklahoma City, Oklahoma
    • Correspondence to: James N. George, University of Oklahoma Health Sciences Center, Hematology Section, CHB 237, P.O. Box 26901, Oklahoma City, OK 73190.

      E-mail: james-george@ouhsc.edu

    Search for more papers by this author

  • Additional Supporting Information may be found in the online version of this article at the publisher's web-site.
  • Conflict of interest: Nothing to declare.
  • J.A. Reese and L.P. Nguyen contributed equally to this manuscript.

ABSTRACT

Background

Acute, immune-mediated thrombocytopenia may be caused by many different approved drugs as well as by other substances including vaccines, complementary and alternative medicines, herbal remedies, nutritional supplements, foods and beverages. All causes are described as drug-induced thrombocytopenia (DITP). Often the cause is not recognized, resulting in recurrent thrombocytopenia and inappropriate treatments. Systematic analysis of children (age less than 18 years) with suspected DITP has not been previously reported.

Procedures

(1) We searched 15 databases to identify articles describing children with thrombocytopenia as an adverse effect of drugs and other substances. Articles were reviewed to assign levels of evidence for an association of the suspected substance with thrombocytopenia. (2) Data from the BloodCenter of Wisconsin were reviewed to identify reports of drug-dependent, platelet-reactive antibodies in children with suspected DITP.

Results

Of 2,191 articles identified, 242 were selected for review. Seventy-two articles reporting 74 individual patients and nine groups of patients had evaluable data. Eleven individual patients and one group had definite evidence and 40 patients and three groups had probable evidence for an association of the suspected substance with thrombocytopenia. Thirty-two substances had a definite or probable association with thrombocytopenia. During 2008–2012, sera from 91 children with suspected DITP were tested and 21 had drug-dependent, platelet-reactive antibodies involving six substances.

Conclusions

Drugs and other substances must be considered as potential causes of thrombocytopenia. Evidence from published reports and data for drug-dependent, platelet-reactive antibodies can help clinicians evaluate of children with unexpected thrombocytopenia. Pediatr Blood Cancer 2013;60:1975–1981. © 2013 Wiley Periodicals, Inc.

Ancillary